Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Adderall Expectations

02/13/2004

Question:

My son has just began once a day 10 mg Adderall for ADHD. What should I expect? I dont want to make him a zombie, he looked lost this morning his first day.

Answer:

A very important question and one your son`s doctor`s office should go over carefully with you. After you read this short description I urge you to call and set up an appointment with your son`s doctor if you continue to have questions that were not answered by his doctor`s initial education or my information. Actually, you could just as well ask what you should expect from ANY stimulant since they all have the same possible positive and negative effects. However, your son may experience a negative effect that his best friend may not and my daughter might get a very positive effect that your son may not. Also, your son may respond one way to the four dexedrine salts (Adderall), but quit differently to short acting methylphenidate (Ritalin or Methylin). Not only that, he may respond differently to short acting methylphenidate than he does to a medium acting methylphenidate such as Metadate CD and even in a third way to a long acting methylphenidate like Concerta. This is because the way a stimulant is delivered to the receptors in the nervous system is very important, not just which stimulant and how much. Additionally, we are each very unique and respond in unique ways to these kinds of medications. It seems to me that you are specifically (and quite appropriately) concerned about the negative possibilities so that is what I will address. They are highly variable so I will tell you a little about the more common or rare but more concerning ones. It is important to remain vigilant, as you obviously recognize by your questioning, but please remember, "MORE COMMON", DOES NOT MEAN "USUAL" responses. 1) The Zombie: Since you mentioned the word "zombie", let`s start with that one. That is definitely a possible stimulant response and about 90%-95% of the time that I have seen it, it has been an indication that it is the wrong stimulant. No one, child or adult, should remain "zombie-like" more than a day or two on a stimulant. If he still appears that way, call his doctor. It is not dangerous. However, as you can imagine, if he remains that way, even if he gets A`s, stays in his seat at school and takes out the garbage at home when told, he is in "danger" of not being himself and losing his social ties. Once in a while the person who looks this way just needs a little higher dose, but discuss that with his doctor. More often, a higher dose leads to a "zombier-zombie." 2) The Sleeper: Some people actually fall asleep from stimulants. This usually indicates the stimulant is too high or needs to be changed to another. Not dangerous unless operating machinery, etc. 3) The Energizer Bunny: Once in a while I have seen someone react this way with a very low dose just the first dose, then never again, for unclear reasons. May indicate stimulants are not the correct medication but not always. Not generally dangerous. 4) The Moody Yucko: As a stimulant is wearing off, some people can become anxious, angry, or moody. What is strange is that they often, even adults, are not at all aware of it, during or later. This suggest a medication adjustment or change of medication type is needed. Once in a while this can be an angry rage and, if not handled well, can be a definite family problem. 5) Disordered Thinking: Symptoms are often things like mild paranoia or feeling like there are bugs crawling all over ones body. It is so rare that I hesitate to bring it up for fear of turning everyone off to the good that stimulants can do for so many, but I would be wrong to leave it out---if a reader ever saw it, they should know to stop medications and contact their doctor right away. I have treated thousands of persons with ADD/ADHD and have had less than a dozen with this problem. Fortunately, as long as there is good early follow up it does not become a major problem. People slightly more prone to this would include anyone who has had people in their family tree with nervous breakdowns or hallucinations or bipolar disorder. Also more prone are those who have had somewhat similar responses to pain drugs like codeine or cold drugs like dextromethorphan, or to any medications for that matter. Many of us have latent genes that may remain latent all our lives unless we change them slightly with chemicals like caffeine or codeine or methylphenidate or dexedrine. This does not mean one should not try stimulants with such a history, just be sure your physician is well aware of the history and you are comfortable with your physician’s degree of knowledge in that area. Long answer to a short question. I hope I helped some. 

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati